Alert archive / Utah / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 64, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2015, 3:45 PM MDT for Garfield County, San Juan County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2015, 3:45 PM MDT (21:45 UTC)
- Expired
- Aug 3, 2015, 4:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 172 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS55 KSLC 032145 SVRSLC UTC017-037-032245- /O.NEW.KSLC.SV.W.0064.150803T2145Z-150803T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 345 PM MDT MON AUG 3 2015 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH... WESTERN SAN JUAN COUNTY IN SOUTHEASTERN UTAH... * UNTIL 445 PM MDT * AT 343 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES WEST OF TICABOO...OR 31 MILES EAST OF ESCALANTE...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... TICABOO AND THE FAR SOUTHERN PORTION OF CAPITOL REEF NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3761 11111 3779 11112 3788 11062 3755 11062 TIME...MOT...LOC 2143Z 267DEG 17KT 3771 11102 $$ LC
2 follow-up statements
305 WWUS55 KSLC 032213 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 413 PM MDT MON AUG 3 2015 UTC017-037-032245- /O.CON.KSLC.SV.W.0064.000000T0000Z-150803T2245Z/ GARFIELD UT-SAN JUAN UT- 413 PM MDT MON AUG 3 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR SOUTH CENTRAL GARFIELD AND WESTERN SAN JUAN COUNTIES... AT 412 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF TICABOO...OR 41 MILES EAST OF ESCALANTE...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... TICABOO AND THE FAR SOUTHERN PORTIONS OF CAPITOL REEF NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3761 11111 3779 11112 3788 11062 3755 11062 TIME...MOT...LOC 2212Z 267DEG 17KT 3772 11085 $$ LC
893
WWUS55 KSLC 032246
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT MON AUG 3 2015
UTC017-037-032255-
/O.EXP.KSLC.SV.W.0064.000000T0000Z-150803T2245Z/
GARFIELD UT-SAN JUAN UT-
446 PM MDT MON AUG 3 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARFIELD AND
WESTERN SAN JUAN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3761 11111 3779 11112 3788 11062 3755 11062
TIME...MOT...LOC 2244Z 267DEG 17KT 3772 11085
$$
LCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:57 AM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 3, 9:57 AM MDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 957 AM MDT MON AUG 3 2015 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY THROUGH NORTHERN UTAH TODAY. A DRIER SOUTHWESTERLY FLOW WILL FOLLOW FOR MIDWEEK...THOUGH A WEAK UPPER LEVEL DISTURBANCE WILL SCRAPE ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA. MOISTURE MAY RETURN LATE IN THE WEEK. && .DISCUSSION...A MOIST TROUGH IS PUSHING THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING THIS MORNING...WITH WIDESPREAD STRATIFORM RAINFALL ACROSS THE AREA. WHILE RAIN RATES HAVE GENERALLY BEEN LOW...THE RAINFALL HAS BEEN STEADY IN MANY LOCATIONS...WITH TOTALS OVER THE LAST 12 HOURS GENERALLY 0.2-0.5 INCHES IN MANY NORTHERN LOCATIONS...AND IN EXCESS OF ONE INCH ACROSS SOME OF THE HIGHER TERRAIN. THIS STORM WILL CONTINUE TO LIFT NORTHWARD THROUGH THE DAY...WITH STEADY RAINFALL LIKELY EXITING THE UTAH/IDAHO BORDER THROUGH THE EVENING HOURS. AS THIS WAVE SLOWLY CLEARS THE WASATCH FRONT THROUGH THE AFTERNOON...CONDITIONS BEHIND THE WAVE SHOULD BE FAIRLY STABLE AND SUBSIDENT...AND THE SUN COULD EVEN COME OUT DURING THE LATTER HALF OF THE AFTERNOON. AS FOR THE SOUTHERN HALF OF UTAH...A SIGNIFICANTLY DRIER AIRMASS HAS MOVED INTO THE AREA BEHIND THE TROUGH...WITH PRECIPITABLE WATER VALUES DROPPING TO NEAR 0.5 INCHES. THAT SAID...THERE STILL LOOKS TO BE ENOUGH INSTABILITY TO ALLOW FOR ISOLATED TO WIDELY SCATTERED SHOWERS TO POP UP THROUGH THE AFTERNOON...ESPECIALLY ACROSS THE CENTRAL THIRD OF THE STATE. UPDATED THE FORECAST EARLIER THIS MORNING TO INCREASE POPS AND REMOVE THE MENTION OF LIGHTNING ACROSS THE NORTH THROUGH THE MORNING...AS WELL AS FILL IN MENTIONABLE POPS ACROSS THE SOUTH FOR THE AFTERNOON TO ACCOUNT FOR THE LINGERING INSTABILITY. ALSO ADDED SOME DETAIL TO THE AFTERNOON HOURS TO ILLUSTRATE THE QUICKLY DECREASING POPS ACROSS THE WASATCH FRONT THROUGH THE LATER AFTERNOON HOURS. && .AVIATION...RAIN WILL CONTINUE TO IMPACT THE SLC TERMINAL THROUGH AT LEAST 18Z...WITH CEILINGS LIKELY REMAINING AROUND 6-7KFT IN THE STEADY RAINFALL. RAIN SHOULD PUSH NORTH OF THE TERMINAL BETWEEN 19Z AND 22Z...AND CEILINGS WILL RAISE SIGNIFICANTLY THROUGH THIS TIME. WINDS ARE EXPECTED TO REMAIN NORTHWESTERLY THROUGH AT LEAST 01Z...BUT THERE REMAINS A 20 PERCENT CHANCE THAT WINDS COULD SWITCH BACK TO THE SOUTH BETWEEN 17Z AND 21Z AS THE LOW PRESSURE SYSTEM REMAINS TO THE NORTH. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 4:55 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 455 AM MDT MON AUG 3 2015 UTZ001>016-019>021-517-518-WYZ021-041100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 455 AM MDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A BAND OF RAIN WITH POSSIBLE EMBEDDED THUNDERSTORMS WILL LIFT SLOWLY NORTHWARD THROUGH THE NORTHERN HALF OF UTAH AND SOUTHWEST WYOMING AS THE DAY PROGRESSES. A PERIOD OF MODERATE RAINFALL CAN BE EXPECTED WITH THE CORE OF THE BAND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN UTAH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER SURGE OF MOISTURE WILL BE POSSIBLE FROM LATE FRIDAY INTO SATURDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:02 PM MDT | Flash Flood Warning | SLC | Kane | 7 hr |
| Aug 3, 2:27 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 33 min |
| Aug 3, 3:00 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 45 min |
| Aug 3, 3:11 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Aug 3, 3:40 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Aug 3, 4:50 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 40 min |
| Aug 3, 4:58 PM MDT | Special Weather Statement | SLC | Wayne | 32 min |
| Aug 3, 5:20 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 25 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.